Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 80, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 29, 1997, 2:15 AM EST for Cherokee County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1997, 2:15 AM EST (07:15 UTC)
- Expired
- Mar 29, 1997, 3:15 AM EST
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cherokee County, NC
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 2:35 AM EST | Hail 0.75 | Murphy And Andrews, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 290718 RRA SVRMRX NCC039-290815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 215 AM EST SAT MAR 29 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST NORTH CAROLINA ...CHEROKEE COUNTY DOPPLER RADAR INDICATES A DANGEROUS STORM MOVING INTO CHEROKEE COUNTY FROM POLK COUNTY TENNESSEE. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:30 AM EST, 45 minutes earlier.
Area forecast discussion, Mar 29, 1:30 AM EST, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 130 AM EST SAT MAR 29 1997 CURRENT FCST BASICALLY ON TRACK FOR E TN AS CD FNT BLASTS ON THRU EXTREME NE TN/SW VA ARND 11-12Z FOLLOWED BY SCT SC LEAVING SKIES IN THE MORE OPTIMISTIC PARTLY SUNNY CATEGORY. A BREEZY DAY AS WLY FLOW STRENGTHENS BEHIND DEPARTING FNT. THE MILD WLY FLOW AND DOWNSLOPING INTO THE VALLEY WL ENABLY MOST AREAS TO REACH 65-71 DEGREE RANGE TODAY (EXCEPT IN MTN ZONES). NEXT S/WV AND ASSOC FNT WL AFFECT E TN ON SUNDAY BRINGING P-M/CLOUDY SKIES...A HEALTHY NW BREEZE AND COOLER TEMPS. WOULD STAY CLOSE TO FAN MINS FOR SAT NITE AND FWC MAXES ON EASTER SUNDAY. THANKS AND HAVE A GOOD MORNING.
In the hours before
Local storm report, Mar 29, 1:30 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
127 AM EST SAT MAR 29 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM HALLS TN 0.25 INCH HAIL
03/29/97 KNOX 1/4 INCH HAIL NEAR HALLS
REPORTED BY HAM SPOTTER
1145 PM NORTH ANDERSON COUNTY TN 0.75 INCH HAIL
03/28/97 ANDERSON 3/4 INCH HAIL OCCURRED AT
1145 PM 3/28/97...FLOODING ON
SECONDARY ROADS REPORTED
BY SHERIFF'S OFFICE
1247 AM WEST MORRISTOWN TN 1.75 INCH HAIL
03/29/97 HAMBLEN ONE INCH TO GOLFBALL SIZE
HAIL ON THE WESTSIDE OF
MORRISTOWN REPORTED BY OFF
DUTY NWS METEOROLOGIST
0106 AM 5 W OF DECATUR TN 2.75 INCH HAIL
03/29/97 MEIGS BASEBALL SIZE HAIL REPORTED
BY SHERIFF'S DEPUTY AT 0106
1250 AM CHATTANOOGA TN 1.75 INCH HAIL
03/29/97 HAMILTON MARBLE TO GOLFBALL SIZE HAIL
REPORTED BY TV METEOROLOGIST
IN CHATTANOOGA...GOLFBALL
SIZE HAIL NEAR ELDER
MOUNTAIN REPORTED BY 911
1240 AM SOUTHERN CAMPBELL TN 0.75 INCH HAIL
03/29/97 CAMPBELL 3/4 INCH HAIL REPORTED BY
SHERIFF'S OFFICE IN SOUTHERN
CAMPBELL COUNTY
1230 AM KNOXVILLE TN 2.75 INCH HAIL
KNOX HAIL BROKE A TRUCK WINDSH6IELD
REPORTED BY SHERIFF'S OFFICENearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.